Missouri, 2002

Hail and Damaging Wind in Missouri, July 22, 2002

July 22, 2002 · NWS EAX · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 22, 2:42 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 22, 2:42 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 PM CDT MON JUL 22 2002

NOT MANY CHANGES FROM THIS MORNINGS THINKING. COLD FRONT IS ON
SCHEDULE...AND CURRENTLY EXTENDS ACROSS SOUTHEAST IOWA...CENTRAL
MISSOURI TO SOUTH CENTRAL KANSAS. TEMPERATURES CLIMBING INTO THE
LOWER 90S AND DEW POINTS IN THE LOWER 70S ACROSS EAST CENTRAL
KANSAS...CENTRAL AND NORTHEAST MISSOURI HAVE PROMPTED SCATTERED
THUNDERSTORM DEVELOPMENT AHEAD OF THE FRONT. THIS LOOKS TO BE THE
BEST LOCATION FOR PULSE SEVERE TYPE THUNDERSTORMS. THE BEST CHANCE
FOR SEVERE IS ACROSS OUR EXTREME SOUTHERN COUNTIES...SOUTHEAST OF
THE KANSAS CITY METRO AREA WHERE DEW POINTS ARE HIGHEST. BEST
CONVERGENCE ALONG THE FRONT SHOULD BE EAST OF THE AREA. FLOW IS
QUITE WEAK SO STORM MOTION WILL BE ON THE SLOW SIDE...THEREFORE
HEAVY RAIN IS POSSIBLE WITH ANY OF THE STORMS.

THE FRONT WILL CONTINUE TO PUSH SOUTHEAST OF THE FORECAST AREA
TONIGHT...TAKING THE CHANCE OF RAIN WITH IT. TEMPERATURES WILL BE
COOLER THROUGH THE NEXT FEW DAYS. HEAT INDICES ACROSS CENTRAL
MISSOURI AREA HAVE ALREADY BEGUN TO DROP...SO WILL CANCEL THE HEAT
ADVISORY.

OTHERWISE HAVE INTRODUCED POPS SUNDAY NIGHT INTO MONDAY FOR THE
NORTHERN COUNTIES. ANOTHER SYSTEM PROGGED TO MOVE ACROSS THE
NORTHERN PLAINS...DRAGGING A COLD FRONT INTO THE REGION.

NRR

430 AM...
MAIN CONCERNS ARE TEMPERATURES AND PRECIPITATION FOR TODAY.

UPPER AIR ANALYSIS SHOWS POSITIVE TILT TROUGH/SHEAR AXIS IN
WESTERLIES FROM MN THROUGH NE AT 00Z WITH WEAK HEIGHT FALLS ACROSS
NORTHERN MO.  THIS IN CONJUNCTION WITH STRONGER HEIGHT FALLS TO THE
NORTH IS HELPING TO PUSH A COLD FRONT SOUTHEAST INTO THE REGION.
PRECIPITATION HAS BEEN OCCURRING ALONG AND NORTH OF THE FRONT.  COOL
FRONT HAS PROGRESSED TO ACROSS THE NORTHWEST TIP OF MISSOURI THIS
MORNING.  EARLIER OUTFLOW BOUNDARIES FROM CONVECTION IS ALSO HELPING
THE FRONT TO PROPAGATE SOUTHEAST.  SCATTERED THUNDERSHOWERS HAVE
BROKEN OUT ACROSS NORTH CENTRAL MO LAST COUPLE HOURS AND IS FITTING
THE 3 HOUR QPF FROM OUR LOCAL WORKSTATION ETA MODEL (WSETA) QUITE
WELL.

ETA AND AVN MODELS ARE HINTING AT CONTINUED MOVEMENT OF FRONT ACROSS
THE AREA TODAY.  ETA AND WSETA ARE INDICATING A WEAKENING OF SHOWER
ACTIVITY DURING THE MORNING HOURS.  THEN REDEVELOPING IT ALONG THE
FRONT AROUND MID-DAY.  I AM LEANING TOWARD THIS SOLUTION WITH LIKELY
POPS SOUTHERN 2/3S OF CWA.

TEMPERATURES WILL ALSO BE TOUGH.  WILL CONTINUE HEAT ADVISORY FOR
TODAY SOUTH OF A PAOLA TO BOONVILLE LINE AS COMPRESSIONAL HEATING
AND POOLING OF DEWPOINTS...WITH ENOUGH SUN TO GET THE TEMPERATURES
INTO THE MIDDLE 90S...WILL MAKE IT QUITE HOT AGAIN.  TIMING OF
FRONT...REDEVELOPMENT OF PRECIPITATION AND AMOUNT OF CLOUDINESS WILL
PLAY HAVOC WITH HIGHS AND PLAY A ROLE IN THE NEED FOR THE HEAT
ADVISORY.  THUNDERSTORM DEVELOPMENT THIS AFTERNOON IS NOT EXPECTED
TO BE SEVERE AS INSTABILITY WILL BE MARGINAL AND SHEAR IS WEAK.

AFTER TODAY...AREA COOLS SLIGHTLY WITH LOWER DEWPOINTS.  NEXT CHANCE
FOR PRECIPITATION WILL BE LATE IN THE WEEK.  LOG WAVE RIDGE BUILDS
OVER THE INTERMOUNTAIN REGION WITH EAST COAST TROUGH.  RESULT IS A
PERIOD OF NORTHWEST FLOW WHICH WILL ALLOW TRANSITORY SYSTEMS TO
MOVE ACROSS THE STATE.

BROWNING

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Special weather statement, Jul 22, 11:57 AM CST, 3 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT MON JUL 22 2002

* HAZARDS EXPECTED -
A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS AFTERNOON SOUTH OF A
PAOLA KANSAS TO BOONVILLE MISSOURI LINE.  TEMPERATURES IN THE MIDDLE
90S AND HIGH HUMIDITIES WILL PRODUCE HEAT INDICES AROUND 105 DURING
THE AFTERNOON HOURS.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
AREA. ALTHOUGH MOST OF THESE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS...AN ISOLATED STORM MAY BRIEFLY BECOME SEVERE.

* SPOTTER ACTIVATION -
NOT ANTICIPATED.

DISCUSSION: A COLD FRONT ALONG A KIRKSVILLE TO KANSAS CITY LINE WILL
CONTINUE TO SLOWLY MOVE SOUTH THIS AFTERNOON. AHEAD OF THIS FRONT
TEMPERATURES ARE EXPECTED TO REACH WELL INTO THE 90S...AND COMBINED
WITH HIGH HUMIDITY WILL ALLOW HEAT INDICES TO REACH ABOVE 105
DEGREES SOUTH OF A PAOLA KANSAS TO BOONVILLE MISSOURI LINE. THE
COMBINATION OF HEAT AND HUMIDITY WILL ALSO ALLOW FOR THE ATMOSPHERE
TO BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. AS THIS COLD FRONT
ENCOUNTERS THE UNSTABLE AIRMASS...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND SPREAD ACROSS THE AREA LATE THIS AFTERNOON AND THIS
EVENING. WIND SHEAR WILL REMAIN WEAK...INHIBITING STORM
ORGANIZATION...AND WARM TEMPERATURES ALOFT WILL LIMIT POTENTIAL FOR
LARGE HAIL...ALTHOUGH AN ISOLATED STORM MAY BE CAPABLE OF BRIEFLY
PRODUCING SEVERE HAIL AND POSSIBLY A WET MICROBURST.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SEAMAN

The radar

The Pleasant Hill radar (KEAX), 70 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
July 22, 3:20 PM CST
Where
Henry County, 5 mi E of Clinton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -93.667

Thunderstorm Wind, Henry

When
July 22, 4:45 PM CST
Where
Henry County, 2 mi N of Urich
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -94.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306660, 5306661.